Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 75, NWS Topeka, KS

July 4, 2000Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 4, 2000, 12:21 AM CDT for Republic County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2000, 12:21 AM CDT (05:21 UTC)
Expired
Jul 4, 2000, 1:00 AM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Republic County, KS

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3633 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3633 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 040522
SVRTOP
KSC157-040600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1221 AM CDT TUE JUL 4 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 100 AM CDT

* AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTH OF COURTLAND TO 3  
  MILES WEST OF REPUBLIC...OR ABOUT 25 MILES NORTHWEST OF            
  CONCORDIA...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  SCANDIA
  REPUBLIC
  BELLEVILLE
  CUBA
  MUNDEN
  NARKA

STRONG AND DAMAGING WINrDS ARE THE MAIN THREAT WITH THESE STORMS. 
TAKE COVER IN A STURDY BUILDING UNTIL THE STORMS PASS. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:08 PM CDT, 9 hours 13 minutes earlier.

Area forecast discussion, Jul 3, 3:08 PM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
308 PM CDT MON JUL 3 2000

STILL CONTENDING WITH MAIN CONCERN OF HEAVY PCPN.

WILL HOIST A FLASH FLOOD WATCH OVER NWRN PTN OF CWA TONIGHT. APPEARS
FRONTAL BOUNDARY OVR NRN BORDER WILL BE FOCUS FOR DVLPMT LATER
TONIGHT. CORFIDI VECTORS THEN POINT SOUTHEAST...PROVIDING NORTHERN
BORDER COUNTIES INCRG CHC FOR HEAVY RAINS WITH DEEP CONVECTION LATER
TONIGHT. OTHER STG INDICATORS ARE PRECIPITABLE WATER VALUES OVER
1.75 INCHES...OVER 150% OF NORMAL. NOTE HPC DISCUSSION THAT MODELS
HAVE UNDERDONE THE PRECIPITABLE WATER FORECASTS LATELY. WITH THAT IN
MIND...GIVEN OVERNIGHT PRECIPITABLE WATER FORECAST OFF PREFERRED
MESO-ETA MODEL...WOULD SUSPECT PRECIPITABLE WATER VALUES IN EXCESS OF
TWO INCHES ALG NORTHERN BORDER. PROXIMITY OF 850MB THETA E RIDGE AND
MODERATE LOW LEVEL INFLOW...ALSO INGREDIENTS FOR HEAVY RAIN. WOULD
SUSPECT VERY SLOW AND PERHAPS ERRATIC DRIFT TO TSTMS TONIGHT. THIS
ALREADY NOTED ON STORM MOTION FROM PROFILER HODOGRAPHS. ALL THESE
FACTORS...AND FFG AROUND TWO INCHES...BEG FOR A FLASH FLOOD WATCH
OVER PARTS OF NORTHWEST CWA.

BEYOND TONIGHT...SEE CONVECTIVE COMPLEX DRIFTING EAST AND WEAKENING
OVER CWA DURING THE DAY TMRW. BY TMRW NIGHT...ALL MODELS BEGIN
WARMING LEVELS ALFT...AND WOULD THINK CAPPING SHOULD GRADUALLY
BECOME MORE OF A PLAYER IN FCST BY WEDNESDAY. THUS NO PCPN IN THIS
FORECAST BEYOND DALGHT HOURS FOURTH OF JULY. NGM MOS TEMPS GENERALLY
ACCEPTED. NIGHTTIME LOWS TONIGHT DEPENDENT ON PCPN OCCURRENCE. BY
TMRW NIGHT...LOWS MAY BE EVEN HIGHER THAN MOS FORECASTS...GIVEN HIGH
MOISTURE CONTENT...A MODERATE SOUTHERLY LOW LVL WIND FLOW...AND NO
FCST PCPN.

.TOP...FLASH FLOOD WATCH TONIGHT NORTHWEST OF A LINE FROM CONCORDIA
TO MARYSVILLE.

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.